uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Optimal income tax under the threat of migration by top-income earners
Uppsala University, Disciplinary Domain of Humanities and Social Sciences, Faculty of Social Sciences, Department of Economics.
Ecole des Hautes Etudes en Sciences Sociales, France.
2010 (English)In: Journal of Public Economics, ISSN 0047-2727, E-ISSN 1879-2316, Vol. 94, no 1-2, 163-173 p.Article in journal (Refereed) Published
Abstract [en]

We examine how allowing individuals to emigrate to pay lower taxes changes the optimal nonlinear income tax scheme in a Mirrleesian economy. An individual emigrates if his domestic utility is less than his utility abroad, net of migration costs — utilities and costs both depending on productivity. A simple formula, that complements Saez's formula obtained in closed economy, is derived for the marginal tax rates faced by top-income earners. It depends on the labour elasticity, the tax rate abroad and the migration costs expressed as a fraction of the utility obtained abroad. The Rawlsian marginal tax rates, obtained for the whole population, illustrate a curse of the middle-skilled. Simulations are provided for the French economy.

Place, publisher, year, edition, pages
2010. Vol. 94, no 1-2, 163-173 p.
Keyword [en]
Optimal income taxation; Top-income; Emigration; Participation constraints
National Category
Economics
Research subject
Economics
Identifiers
URN: urn:nbn:se:uu:diva-132029DOI: 10.1016/j.jpubeco.2009.10.004ISI: 000274929100016OAI: oai:DiVA.org:uu-132029DiVA: diva2:356663
Available from: 2010-10-13 Created: 2010-10-13 Last updated: 2017-12-12Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Authority records BETA

Simula, Laurent

Search in DiVA

By author/editor
Simula, Laurent
By organisation
Department of Economics
In the same journal
Journal of Public Economics
Economics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 415 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf